There is increasing awareness that the arrhythmia may be worsened in 5 to 10 per cent of patients taking antiarrhythmic drugs, sometimes with lethal consequences (Roden.199.4). Such proarrhythmic events are more likely with simultaneous or near-simultaneous administration of different antiarrhythmic drugs and in the presence of metabolic abnormalities, particularly hypokalemia. The capacity for digoxin to precipitate serious arrhythmias when present in excess is widely known, but it took many years for the potential for quinidine to provoke torsade de pointes ('quinidine syncope') to be established.
Two major patterns of ventricular proarrhythmia are seen with antiarrhythmic drugs. Class Ia and class III agents cause QT prolongation and may precipitate torsade de pointes (Fig 2), whereas class Ic agents may give rise to a sinusoidal ventricular tachycardia refractory to both pharmacological and electrical therapy ( Fig 3).
Fig. 2 Ventricular proarrhythmia from class III antiarrhythmic drugs. (a) Sinus bradycardia with a QT interval of 650 ms in an elderly patient taking amiodarone 400 mg daily and atenolol 50 mg daily for rate control of atrial fibrillation. (b) Initiation of torsade de pointes with a single ventricular premature beat. (c) Rhythm strip from the same episode showing characteristic twisting of the electrical axis about the baseline. This episode stopped spontaneously and the proarrhythmia was treated by drug withdrawal and temporary pacing.
Fig. 3 Termination of atrial tachycardia with 12 mg of intravenous adenosine. Note impaired atrioventricular conduction in beats after successful termination. Conclusion
The wide range of antiarrhythmic drugs confirms that no ideal agent exists. Considering the diverse mechanisms underlying cardiac arrhythmias, this is perhaps not surprising. Such agents almost always have adverse effects on hemodynamics and their use in patients who are critically ill must be carefully considered, with correction of underlying disease states likely to be just as important.
Was this article helpful?